CSN Login
Members Online: 15

ASSURE Trial

Wendymarkus
Posts: 3
Joined: May 2010

I had a radical nephrectomy March 25, 2010, with great recovery , completely confined to kidney. Pathology showed chromophobe subtype of RCC which is less aggressive form. Only negative was size of tumor, 14cm. I was told my likelihood not having a recurrence in 5 years is 83%. My oncologist suggested ASSURE trial. I am STRUGGLING with this decision as I am young (45), active, healthy, and single mom to 2 kids, and I work. Anyone who has experience with either drug, Sutent or Sorafenib, or with the trial, I would really appreciate your input! I'm a basket case wondering what the right choice is! Thank you!

ejneary's picture
ejneary
Posts: 64
Joined: Mar 2010

I am on a clinical trial of either Sorafenib or Sunitinib. I take both tablets and it is a blind study.

I can tell you for sure that I am taking Sunitinb as there was a period of time where the symptoms went away when I stopped taking the one pill but continued with the other. Remember, this is a blind study and there is a pill schedule that you adhere to...

So far, I have gone through one cycle and am about to complete the second after which there is a period of time where you get a break. Then I will start my third cycle...

The symptoms were different for cycle 1 and cycle 2 but I will collate them here for you:

1. Tired a LOT more than normal (especially so in cycle 1)
2. Reduced libido
3. Reduced appetite (especially in cycle 1 but not so in cycle 2)
4. Hand foot syndrome (WEAR PADDED SHOES ALL THE TIME!!!)
5. Dry, itchy skin (LOTION CONSTANTLY)
6. Slight Rash on skin everywhere (Not really bad, tolerable)
7. Itchy scalp (Feels like a sunburn under your hair)
8. Diarreha and gas (I have gone on opium tincture to control. Pretty bad so far)
9. Red stripes on fingernails
10. Runny nose
11. Elevated blood pressure
12. Red Face

Now this all sounds bad but the symptoms are manageable. Being tired all the time is the worst because the only way to manage this is sleep. I take naps in my car at lunch and also on public transit. If you don't have a place to nap at lunch, make one. I sleep in my car and set an alarm if I need to.

Reduced libido - It is what it is.

Reduced appetite - can be offset with Ensure drinks. They give you the nutrients you need and taste way better when VERY COLD.

Hand foot syndrome - feels like a lot of soreness, especially after a lot of walking. Walk less and wear padded shoes all the time. NO BAREFOOT. Also, reduce friction on your hands. No friction on hands...

Dry skin - treated with lots of lotion. The heavy lotion for night time seems to help hands and feet. Skin tends to peel readily and this helps.

Rashy skin - Not much to do here. It is tolerable.

Itchy scalp - Use Tea Tree oil shampoo and conditioner every day. It is bad at times but the tea tree oil products seem to help a great deal. STAY OUT OF THE SUN!!!!

Diarreha - I had to go on opium tincture twice a day to manage this. I have an active digestive system anyway but it was getting ridiculous... Eat more veggies and fiberous foods. Steer clear of gas forming foods as you will feel like a gas bag all day. I have been miserable in this regard but now it is reasonable.

Red stipes on fingernails - be careful and don't try to use your nails to open soda cans or pry things open. You can lift a nail.

Runny nose - lots of tissue

Elevated BP - I am on atenolol to manage this. It went to 150/99 before they started me on this. Now it is normal.

Red Face - You will have flushing in your face and skin. Use lots of lotion and sun screen as direct sun exposure will make this worse. Not sure how darker skin folks will be affected but being of Irish descent and fair skinned...

I know that this sounds like a lot but it gets easier. Kinda like kids growing up. I am on this trial for 54 weeks and am in my 7th week? Time flies when you are having fun. You will of course, react differently. I have no nausea but some people do. I had the doctor give me a prescription for nausea medication BEFORE I started the drugs just in case. I HATE NAUSEA so I wanted to be prepared. I suggest you do the same.

So, the list of stuff to get before you start these meds....

1. Tea Tree Oil Shampoo and Conditioner
2. BP Monitoring device
3. Light Glycerin soap
4. Immodium AD (and be prepared to get something stronger in prescription form)
5. Lotion (NO PERFUME OR FRAGRANCE)
6. Heavy cream for feet and hands
7. Extra padding for shoes (new shoes that are padded well)
8. Pillow for your car
9. alarm clock for your car
10. higher fiber foods (cereals, veggies, salads, fruit)
11. Sunscreen

My wife went out and picked up a lot of this stuff and it helps tremendously. DO NOT be afraid to tell your MD if you have other side effects. They can help you out!!!!

Wendymarkus
Posts: 3
Joined: May 2010

Thank you so much for all of the very helpful information. You sound really positive, and I'm impressed with the arsenal of remedies you have to help deal with all of the side effects of the drug. I have heard that fatigue is a significant side effect with sutent, as well as hand foot syndrome. I wish you all the best as you continue your treatment. It certainly is a lot to consider.

ejneary's picture
ejneary
Posts: 64
Joined: Mar 2010

to have a support system during all of this. I am lucky to have a great wife who did a lot of research to figure this all out. I have provide this information here but I have to give credit to my wife who did a lot of digging for how to manage symptoms and went out and acquired all of the goodies to help.
Oh, except the car pillow, that I have been doing for years....

Good Luck.

alli_45242
Posts: 14
Joined: Jul 2009

I too was on this trial. I was 50 when diagnosed last year, RCC stage 3a, grade 2 cancer, right radical nephrectomy and partial removal of adrenyl gland. What stage, grade was yours? I know that on the trial I was on Sutent. I am female, and only weigh about 110 lbs. 5' 4.5". I had a hard time on sutent. Same side effects as already listed. Lots of nausea, hand/foot syndrome, HBP, fatigue. My hair turned white and started falling out by 2nd cycle. I only managed to stay on 5 cycles out of 9 as my blood counts got so low it was too dangerous for me to stay on and oncologist pulled me off of it. Side effects were managed my multiple medications: zofran for nausea, protonix for acid reflux, lisinipril for HBP. I used organic shea butter on my body (no perfume, all natural) and vasoline with shea butter on my hands and feet. Definitely use well padded shoes. Watch salt intake since it will raise your BP. I took naps everyday, sometimes up to 3 hours. I am only working part-time, thank God! So, long story short, side effects can be managed, listen to your body, don't try to push yourself too much, rest and drink lots of water. I have been off now 2.5 months and still feel some side effects, mainly fatigue. Hang in there and be positive, have hope. That is most important, never give up. Our God is merciful and I pray a lot these days. I am much more positive than I used to be. This whole thing has caused me to have a new perspective on life and what is important: our relationships with one another and with God. Blessings to you. I will keep you in my prayers. If you are on Facebook, I am on there as well with other survivors so we can keep in touch of how everyone is doing. Take care, Allison from Cincinnati, OH

mickisvoice
Posts: 1
Joined: Jul 2010

I am 8 weeks out from my right nephrectomy, am T3B N0 M0 Furman grade IV and tumor was measured at 20 cm greatest dimension. I start this trial tomorrow morning. I have been very apprehensive about this. Thanks for this site and all you other survivors.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network